Lightning, Knox
- When
- August 20, 6:00 PM CST
- Where
- Knox County, Galesburg
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 40.950, -90.370
A lightning strike destroyed a tree, and killed a Chinese Sharpei dog which was chained to the tree.
Scattered thunderstorms developed during the late evening hours of August 20th, ahead of a slow moving cold front. One thunderstorm produced winds in excess of 70 mph which damaged a large shed in western Marshall County, while another storm produced lightning wihich damaged a tree and killed dog in Galesburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed during the late evening hours of August 20th, ahead of a slow moving cold front. One thunderstorm produced winds in excess of 70 mph which damaged a large shed in western Marshall County, while another storm produced lightning wihich damaged a tree and killed dog in Galesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 2:03 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT SAT AUG 20 2011 .DISCUSSION... ISSUED 303 PM CDT SAT AUG 20 2011 SHORT TERM...TONIGHT THROUGH MONDAY THE LATEST SURFACE ANALYSIS INDICATED A SURFACE LOW JUST SOUTH OF CHICAGO WITH A COLD FRONT BACK TO THE WSW TOWARD PEORIA AND QUINCY. DEW POINTS WERE PLENTY JUICY IN THE WARM SECTOR WITH LOWER 70S IN MUCH OF CENTRAL AND EASTERN IL...PRODUCING CAPES OF 2000 TO 3000. ALOFT...THE NOSE OF THE UPPER LEVEL JET MAX WAS MOVING INTO WEST CENTRAL IL AND A WEAK SHORTWAVE WAS SHEARING OUT FROM NORTHERN MO. ALL OF THIS WILL COMBINE TO PRODUCE SCATTERED SHOWERS AND T-STORMS ACROSS MUCH OF THE FORECAST AREA THIS EVENING. THE EXCEPTION WILL BE AREAS NW AND N OF PEORIA...BEHIND THE FRONT...WHERE A FEW ISOLATED T-STORMS MAY POP UP EARLY THIS EVENING. THE SHORT RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE COLD FRONT WILL GET A PUSH SOUTH OF THE FORECAST AREA TONIGHT AS THE SHORTWAVE MOVES EAST OF THE STATE BY DAYBREAK. THE TIMING OF THESE FEATURES WOULD BRING AN END TO ALL BUT SOME ISOLATED SHOWERS/T-STORMS ALONG AND WEST OF I-55 BY LATE EVENING...WITH SCATTERED STORMS CONTINUING OVERNIGHT TO THE EAST. HIGH PRESSURE WILL SETTLE IN SUNDAY AND INTO MONDAY WITH A RETURN TO DRIER AIR AND TEMPS JUST A NOTCH BELOW SEASONAL LEVELS. LONG TERM...MONDAY NIGHT THROUGH SATURDAY IN THE LONGER TERM...THE GFS AND EUROPEAN MODELS HAVE BEEN REMARKABLY SIMILAR THE PAST COUPLE OF RUNS IN THEIR DEPICTION OF THE NEXT SHORTWAVE AND ASSOCIATED FRONTAL BOUNDARIES. THE BIGGEST DIFFERENCE IS THAT THE EUROPEAN MODEL IS STRONGER WITH THE WARM ADVECTION AND RESULTING PRECIPITATION CHANCES FOR MONDAY NIGHT INTO TUESDAY. WE ALREADY HAVE HAD THIS GOING IN THE FORECAST...SO SEE NO NEED TO MAKE ANY CHANGES. THE MODELS ALSO INDICATE THAT THE MID/UPPER LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH CENTRAL AND EASTERN IL EARLY WED MORNING IN A FAST NW FLOW. HOWEVER...IT IS EXPECTED TO OUTRUN THE SURFACE FRONT BY 18-24 HOURS. AS A RESULT...WILL KEEP RAIN CHANCES IN THE FORECAST THROUGH WEDNESDAY INTO WED NIGHT FOR ANY SCATTERED CONVECTION THAT POPS UP ALONG THE SURFACE BOUNDARY. HIGH PRESSURE WILL THEN SETTLE INTO THE AREA THURSDAY AND INTO THE FIRST PART OF NEXT WEEKEND. A FLAT UPPER LEVEL RIDGE IS ALSO EXPECTED TO SHIFT TOWARD OUR AREA BY THE END OF THE WEEK WHICH WILL GIVE US WARMER TEMPS BY SATURDAY. THE LONGER RANGE MODELS ARE ALL POINTING TO A POTENT UPPER TROF MOVING ACROSS SOUTHERN CANADA LATE IN THE WEEK...WITH A COLD FRONT TRYING TO SETTLE INTO THE UPPER MIDWEST WITH SHOWERS/T-STORMS. HOWEVER...THE MODELS ARE VERY CONSISTENT IN BRINGING A TROPICAL SYSTEM INTO THE EASTERN GULF OF MEXICO...WHICH WOULD SLOW DOWN THE PROGRESSION OF THE AFOREMENTIONED SYSTEM. THUS...WILL KEEP THE FORECAST DRY FOR SATURDAY AT THIS TIME. MILLER && .AVIATION... ISSUED 106 PM CDT SAT AUG 20 2011 MAIN ISSUE FOR ILX TERMINALS WILL REMAIN THE CHANCES FOR TS AT ANY GIVEN SITE. CONSIDERING THE ONGOING DROUGHT AND SPLIT IN THE MCS THIS MORNING...WILL NOT PUT IN TEMPO FOR ANY SITE UNTIL IT BECOMES PLAIN. KEEPING VCTS AND CB IN EACH SITE UNTIL POST FRONTAL PASSAGE LATER THIS EVENING. HOWEVER...UNTIL THEN...CHANCES REMAIN FOR EVERYWHERE...NOT DEFINITE ANYWHERE. FROPA LATER THIS EVENING...BUT CLOUDY BEHIND IT. ANY SH THIS EVENING WILL ENHANCE LLVL MOISTURE AND INCREASE CHANCES FOR BR/FG...WITH LIGHT WINDS AND THE OVERNIGHT AND ANY HOLES THAT MAY DEVELOP IN THE CLOUDS ALLOWING FOR MORE EFFICIENT RADIATIONAL COOLING...IN ADDITION TO THE COOLER AIR FILTERING IN SLOWLY. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 336 PM CDT SAT AUG 20 2011 ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 336 PM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL SINK FROM NORTHWEST TO SOUTHEAST THROUGH CENTRAL AND SOUTHEAST ILLINOIS LATER THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG/AHEAD OF THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR ORGANIZED PRECIPITATION WILL NOT ARRIVE UNTIL TUESDAY AND TUESDAY NIGHT AS THE NEXT WEATHER DISTURBANCE ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HJS
The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A lightning strike destroyed a tree, and killed a Chinese Sharpei dog which was chained to the tree.
A large shed was blown apart by damaging winds from an isolated thunderstorm. Debris was blown into nearby trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345545, 344604.